Alert archive / Iowa / Wind Advisories in 2020
Wind Advisory 11, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Dec 22, 2020, 9:07 PM CST for 6 counties in Iowa. It took effect at Dec 23, 2020, 12:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2020, 9:07 PM CST (03:07 UTC)
- In effect from
- Dec 23, 2020, 12:00 PM CST
- Expired
- Dec 24, 2020, 12:00 AM CST
- In force
- 12 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 850 m²/s²
- 0-3 km storm-relative helicity
- 949 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
032 WWUS73 KARX 230307 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 907 PM CST Tue Dec 22 2020 IAZ008-009-018-019-231115- /O.NEW.KARX.WI.Y.0011.201223T1800Z-201224T0600Z/ Mitchell-Howard-Floyd-Chickasaw- Including the cities of Osage, Cresco, Charles City, and New Hampton 907 PM CST Tue Dec 22 2020 ...WIND ADVISORY IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT CST WEDNESDAY NIGHT... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Mitchell, Howard, Floyd and Chickasaw Counties. * WHEN...From noon Wednesday to midnight CST Wednesday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Peters/04
6 follow-up statements
327 WWUS73 KARX 230854 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 254 AM CST Wed Dec 23 2020 IAZ010-029-231700- /O.EXA.KARX.WI.Y.0011.201223T1800Z-201224T0600Z/ Winneshiek-Fayette- Including the cities of Decorah and Oelwein 254 AM CST Wed Dec 23 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Winneshiek and Fayette Counties. * WHEN...From noon today to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ008-009-018-019-231700- /O.CON.KARX.WI.Y.0011.201223T1800Z-201224T0600Z/ Mitchell-Howard-Floyd-Chickasaw- Including the cities of Osage, Cresco, Charles City, and New Hampton 254 AM CST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Chickasaw, Floyd, Mitchell and Howard Counties. * WHEN...From noon today to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ DJ/Zapotocny
285 WWUS73 KARX 231415 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 815 AM CST Wed Dec 23 2020 IAZ008>010-018-019-029-232215- /O.CON.KARX.WI.Y.0011.201223T1800Z-201224T0600Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, and Oelwein 815 AM CST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Chickasaw, Floyd, Mitchell, Howard, Winneshiek and Fayette Counties. * WHEN...From noon today to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
745 WWUS73 KARX 231914 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 114 PM CST Wed Dec 23 2020 ...Wind Advisory upgraded to Winter Weather Advisory for Mitchell, Howard, Floyd, and Chickasaw Counties... .The wind advisory has been upgraded to a Winter Weather Advisory for these counties. Please see our winter weather product for details. Sufficient snowfall is now expected across these areas to create a winter weather hazard. This, in addition to strong winds is the reason for the change in advisory headlines. IAZ008-009-018-019-232015- /O.CAN.KARX.WI.Y.0011.000000T0000Z-201224T0600Z/ Mitchell-Howard-Floyd-Chickasaw- Including the cities of Osage, Cresco, Charles City, and New Hampton 114 PM CST Wed Dec 23 2020 ...WIND ADVISORY IS CANCELLED... The wind advisory has been upgraded to a Winter Weather Advisory for these counties. Please see our winter weather product for details. Sufficient snowfall is now expected across these areas to create a winter weather hazard. This, in addition to strong winds is the reason for the change in advisory headlines. $$ IAZ010-029-240315- /O.CON.KARX.WI.Y.0011.000000T0000Z-201224T0600Z/ Winneshiek-Fayette- Including the cities of Decorah and Oelwein 114 PM CST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Chickasaw, Floyd, Mitchell, Howard, Winneshiek and Fayette Counties. * WHEN...From noon today to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ DAS
824 WWUS73 KARX 232322 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 522 PM CST Wed Dec 23 2020 IAZ010-029-240600- /O.CON.KARX.WI.Y.0011.000000T0000Z-201224T0600Z/ Winneshiek-Fayette- Including the cities of Decorah and Oelwein 522 PM CST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...West winds 20 to 25 mph with gusts up to 45 mph. * WHERE...Winneshiek and Fayette Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
922 WWUS73 KARX 240331 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 931 PM CST Wed Dec 23 2020 IAZ010-029-240600- /O.CON.KARX.WI.Y.0011.000000T0000Z-201224T0600Z/ Winneshiek-Fayette- Including the cities of Decorah and Oelwein 931 PM CST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...West winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Winneshiek and Fayette Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
009 WWUS73 KARX 240555 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1155 PM CST Wed Dec 23 2020 IAZ010-029-240700- /O.EXP.KARX.WI.Y.0011.000000T0000Z-201224T0600Z/ Winneshiek-Fayette- Including the cities of Decorah and Oelwein 1155 PM CST Wed Dec 23 2020 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT... Winds have diminished across the area. The Wind Advisory will be allowed to expire. However...a few gust to 40 to 45 mph are possible over the next few hours. $$ DTJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Dec 22, 5:23 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Dec 22, 5:23 PM CST, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 523 PM CST Tue Dec 22 2020 .SHORT TERM...(Tonight through Wednesday Night) Issued at 218 PM CST Tue Dec 22 2020 GOES water vapor imagery showing mid-level PV anomaly churning east across MT early this afternoon. This was aiding in deepening surface low over the Dakotas. Locally, our area was covered by mid/high level clouds in advance of this low pressure system over the Dakotas. Also southerly winds were increasing ahead of the low, especially west of the Mississippi River in the more wind prone ares of northeast IA/southeast MN. Temperatures as of 2 pm were mainly in the 30s. For tonight, the low over the Dakotas tracks eastward into central MN by 12z. Increasing southerly flow ahead of the low will bring warmer/moistening air into the area with temperatures actually increasing through the night. Deep fetch of moisture originating from the Gulf of Mexico on 60-70kt winds off the deck around 1500 feet agl, expected to produce lower clouds/stratus along with some areas or light rain or drizzle with overnight as temperatures climb into the mid 30s/few lower 40s toward dawn. Wednesday will see a drastic change as the cold front from the low tracking toward Lake Superior plows through the area. Soundings/RAP 0-2km lapse rates hinting toward some convective rain/snow showers changing to all snow showers as the cold front pushes through the area and as the column cools into the minus 10C to minus 15C range (good DGZ) by late afternoon. So, could posibly see a few more intense snow showers on the leading edge of that cold air invasion and then scattered snow showers in the cold/cyclonic flow through the rest of the day. Big story for us will be falling temperatures through the day with brisk northwest winds overtaking the area. Winds could be close to wind advisory criteria for those more wind prone areas of northeast IA/southeast MN but will hold off for now and assess further. Could be a bit ugly, especially west of the river for awhile by late morning with those winds and possibly reduced visibilities in snow showers. Looks like accumulations will be on the light side, less than an inch, but probably enough to create some slick spots on any untreated roadways. Look for temperatures in the 30s/lower 40s right away in the morning, falling into the teens to lower 30s by evening. Models in good agreement now in holding bulk of deformation snow from the low moving over Lake Superior Wednesday/Wednesday evening northwest of the area. Could see an inch or two for areas northwest of a line from Austin MN to Medford WI Wednesday afternoon into Wednesday evening as this area may be on the very eastern periphery of the deformation area. Otherwise, look for lows Wednesday night in the single digits below and above zero with wind chills in the single digits below to near 20 below. .LONG TERM...(Thursday through Tuesday) Issued at 218 PM CST Tue Dec 22 2020 Cold, brisk conditions slated for Thursday as that low pressure system pulls into Ontario. Tight pressure gradient on the backside of the low will produce northwest winds in the 10-20mph range, gusting around 30 mph. These winds, in combination with highs only in the single digits to lower teens, are expected to produce wind chills in the single digits/teens below zero. Very cold conditions continue Christmas Eve into Christmas Day. Plan on lows in the single digits above zero with highs in the single digits/lower teens. Otherwise, looks dry as a ridge of high pressure builds over the region. Moderating temperatures look to take place through the weekend as mid-level heights rebound over the central CONUS. Looks dry through Saturday but will be keeping an eye an area of low pressure moving through the Mid-Mississippi River Valley into the Ohio River Valley Sunday afternoon/night. Our southern area could be on the northern fringe of some light snow with this system. Otherwise, plan on near normal latter December temperatures with lows in the single digits/teens and highs in the mid 20s to mid 30s. Looks a tad colder for Monday into Tuesday as a mid-level trough digs over WI/Great Lakes region. May have to watch for the chance of a few snow showers over northern WI Monday as the axis of that trough swings through. Plan on highs Monday and Tuesday in the teens and 20s with lows in the single digits lower teens. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 523 PM CST Tue Dec 22 2020 VFR conditions will last a few more hours this evening with wind gusts in the 20-30 knot range from the south lasting through the overnight. LLWS is also a threat with speeds in the 60-70 knot range just around 1.5 kft AGL from the south. Lower clouds develop and move into the region overnight bringing in MVFR/IFR ceilings around 10-11z. Precipitation returns with the lower ceilings, but expecting mainly rain showers and drizzle lasting through much of the morning with minimal impacts to visibilities. Rain/drizzle then changes over to snow starting late morning into the afternoon as surface temperatures decrease throughout the day. Although the snowfall accumulations look to be less than 1" at the airports, visibility reductions into MVFR conditions become likely. Along with the cold frontal passage, winds will be increasing from the west though the afternoon with gusts in the 30-40 knot range. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...DAS AVIATION...Peters
Hazardous weather outlook, Dec 22, 2:35 PM CST, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 235 PM CST Tue Dec 22 2020 WIZ017-029-231100- Taylor-Clark- 235 PM CST Tue Dec 22 2020 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Temperatures will begin to fall Wednesday afternoon with light rain expected to change over to all snow with accumulations of 1 to locally 2 inches possible through Wednesday night. This may lead to some slippery roadways. Windy conditions Wednesday night into Thursday will combine with cold temperatures to produce wind chill values in the 10 to 20 below zero range. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-030-MNZ079-088-096-WIZ032>034-041>044-053>055-061-231100- Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Grant- 235 PM CST Tue Dec 22 2020 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and central Wisconsin into southwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light rain is expected to change over to light snow Wednesday afternoon and continue into Wednesday night. Snow accumulations of less than an inch are possible. This could produce some slippery roadways. Windy conditions Wednesday night into Thursday will combine with cold temperatures to produce wind chill values in the 10 to 20 below zero range. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-029-MNZ086-087-094-095-231100- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- 235 PM CST Tue Dec 22 2020 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light rain will change over to light snow by Wednesday afternoon and continue Wednesday night. Accumulations of 1/2 to locally 2 inches are possible. This will likely produce some slippery roadways. Winds will also increase Wednesday afternoon and gust 35 to 40 mph. Patchy blowing snow combined with falling snow could reduce visibilities at times. Windy conditions Wednesday night into Thursday will combine with cold temperatures to produce wind chill values in the 10 to 20 below zero range. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS/DTJ/CMZ
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 9:09 PM CST | Winter Weather Advisory | ARX | Chickasaw, Floyd, Howard, Mitchell | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.